Heroin is a highly addictive drug and it takes more than most for those dependent upon it to withdraw.
A common theme of those who have managed to kick the drug is that thoughts, feelings and desires for more of the same often surface.
Below we will consider the price of heroin, what high’s it offers, the withdrawal symptoms that can be experienced and why heroin overdose is very much a reality for those who re-start use.
It is easy to understand reasons for users progressing to heroin. Major factors are its wide availability and the fact that it is not as expensive as many other drugs. Indeed, prescription opiates are far more expensive. An added ‘bonus’ for users is that heroin purchased offers higher purity.
Those users who have been through heroin addiction describe the high as a wonderful, euphoric one. It puts them in their own world and leaves everything else way behind. Relaxation, a pleasant drowsiness and a complete feeling of well-being are some of the reasons that this moreish drug is used again and again.
In short, users cannot get enough of it, but the caveat is that while they may quickly become addicted, ‘Smack’ will not let go easily. It becomes so much of a person’s life that nothing else really matters, and this is where the problems escalate. Heroin users will do pretty much anything to ensure they have a constant supply of the drug.
Trouble with a capital ‘T’:
Physical and mental illness are regular partners to those who remain on heroin for any amount of time. Social exclusion for a person addicted to heroin can be expected, isolation in terms of nowhere to turn are common.
This can lead to a person breaking the law simply to feed their habit. Opportunist theft, burglary and prostitution all constitute ways to get quantities of the drug that will only deepen dependence the longer use continues.
Heroin Relapse – Withdrawal is difficult:
Suddenly withdrawing from heroin will offer pain that can be excruciating. This includes:
- Greatly increased anxiety.
- Insomnia and deeply troubled sleep when it eventually comes.
- Aching bones and muscles.
- Restless leg syndrome – A user coming off heroin will be unable to keep their legs from shaking.
- Immense agitation
- Varying levels of irritability
Then there are the physical symptoms that regularly include:
- Feelings of nausea
- Physical vomitting
- Cold sweats
- Excess body heat or extremes of cold
Beating heroin addiction is achievable:
While the above symptoms may appear unbearable, they are not. With fierce determination, a heroin user can leave the drug in the past, but they must always be on their guard in terms of a relapse.
Ex-users often relate how tempting it is to climb back on the ‘Horse’, the problems with doing so are many-fold and such thoughts need to be quashed. By re-starting use a user will be undoing a lot of the good work in terms of recovery.
Another serious danger is the risk of overdosing. This is because when a person re-starts use they often do so at dosage levels equivalent to what they were using at their peak. Such huge amounts are simply too much for the body to handle and often result in fatal overdoses.
Please bear this in mind if you have managed to kick heroin and thoughts of returning to use surface at any time.
Latest posts by Anne - (see all)
- Ireland’s growing drug problem - January 20, 2020
- The mental health of Australian firefighters - December 24, 2019
- Firefighters and addiction; is this brave profession more vulnerable? - December 24, 2019